Advances in Differential Equations

Focusing solutions for the $p$-Laplacian evolution equation

Omar Gil and Juan Luis Vázquez

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We construct self-similar focusing solutions for the nonlinear parabolic equation $$ u_t=\Delta_pu=\text{div}(|\nabla u|^{p-2}\nabla u), $$ usually called the (evolution) $p$-Laplacian equation. We take the parameter $p>2$, so that finite propagation holds and free boundaries occur. We consider the problem posed in the whole space $R^n$ and work with nonnegative solutions. A self-similar solution is a solution $ u(x,t)$ that preserves its shape in time up to scaling. By focusing we mean that the solution vanishes for, say, $t<0$, in a ball of radius $s(t)$ centered at the origin and as $t\to 0$ we get $s(t)\to 0$, so that the hole disappears at $t=0$. We have $s(t)=c\,(-t)^\nu$ and the main point is the calculation of the anomalous exponent $\nu=\nu(n,p)$. The behaviour of the solution near $(0,0)$ is important in the regularity theory because when focusing occurs in dimension greater than $1$ a singularity appears. Hence, focusing solutions supply concrete bounds for the regularity of general solutions of the equation, which are presumably optimal. A characteristic of the focusing problem for the PLE is the fact that $\nu$ is not a monotone function of $p$ so that minimal regularity at the focusing is obtained for an intermediate $p$ in the interval $(2,\infty)$.

Article information

Source
Adv. Differential Equations Volume 2, Number 2 (1997), 183-202.

Dates
First available in Project Euclid: 24 April 2013

Permanent link to this document
https://projecteuclid.org/euclid.ade/1366809213

Mathematical Reviews number (MathSciNet)
MR1424767

Zentralblatt MATH identifier
1023.35514

Subjects
Primary: 35K55: Nonlinear parabolic equations
Secondary: 35B05: Oscillation, zeros of solutions, mean value theorems, etc.

Citation

Gil, Omar; Vázquez, Juan Luis. Focusing solutions for the $p$-Laplacian evolution equation. Adv. Differential Equations 2 (1997), no. 2, 183--202. https://projecteuclid.org/euclid.ade/1366809213.


Export citation